Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 52, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2022, 7:52 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2022, 7:52 PM MST (02:52 UTC)
- Expired
- Jul 19, 2022, 8:45 PM MST
- In force
- 53 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 816 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 3092 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
929
WUUS55 KTWC 200252
SVRTWC
AZC003-023-200345-
/O.NEW.KTWC.SV.W.0052.220720T0252Z-220720T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
752 PM MST Tue Jul 19 2022
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southwestern Cochise County in southeastern Arizona...
Southeastern Santa Cruz County in southeastern Arizona...
* Until 845 PM MST.
* At 752 PM MST, a severe thunderstorm was located near Hereford, or
near Sierra Vista, moving west at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sierra Vista, Hereford, Fort Huachuca, Parker Canyon Lake,
Palominas, Coronado National Memorial and Ramsey Canyon Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3160 11009 3133 11009 3133 11048 3160 11049
TIME...MOT...LOC 0252Z 086DEG 17KT 3144 11021
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AWH2 follow-up statements
142
WWUS55 KTWC 200318
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
818 PM MST Tue Jul 19 2022
AZC003-023-200345-
/O.CON.KTWC.SV.W.0052.000000T0000Z-220720T0345Z/
Cochise-Santa Cruz-
818 PM MST Tue Jul 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MST
FOR SOUTHWESTERN COCHISE AND SOUTHEASTERN SANTA CRUZ COUNTIES...
At 816 PM MST, cluster of severe thunderstorms was located from
Sierra Vista to Parker Canyon Lake, moving west at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sierra Vista, Hereford, Fort Huachuca, Parker Canyon Lake, Palominas,
Coronado National Memorial and Ramsey Canyon Preserve.
Dime size hail and torrential rainfall reducing visibilities have
been reported with these storms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3160 11009 3133 11009 3133 11048 3160 11049
TIME...MOT...LOC 0316Z 094DEG 18KT 3145 11038
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KGD865
WWUS55 KTWC 200344
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
844 PM MST Tue Jul 19 2022
AZC003-023-200354-
/O.EXP.KTWC.SV.W.0052.000000T0000Z-220720T0345Z/
Cochise-Santa Cruz-
844 PM MST Tue Jul 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES WILL EXPIRE AT 845 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However flash
flooding from heavy rain that has already fallen is still possible.
LAT...LON 3160 11009 3133 11009 3133 11048 3160 11049
TIME...MOT...LOC 0344Z 086DEG 17KT 3146 11039
$$
KGDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:31 PM MST, 5 hours 21 minutes earlier.
Area forecast discussion, Jul 19, 2:31 PM MST, 5 hours 21 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 231 PM MST Tue Jul 19 2022 .SYNOPSIS...Above average heat will continue this week with a daily chance of afternoon and evening showers and thunderstorms, mainly south and east of Tucson. An uptick in monsoon activity is possible beginning early this weekend with temperatures returning closer to normal. && .DISCUSSION...Radar and satellite imagery shows thunderstorm activity across northern Graham/Greenlee Counties, as well as just starting to develop over the mountains of Cochise County. Models depict a moist environment that is quite unstable along the International Border extending up into Cochise. HREF surface based CAPE is highest toward Nogales, where model values indicate ~2000 J/kg with a touch of CIN to break through. Forecast effective bulk shear values this afternoon reach 30-35 kts, which should keep storms well ventilated. This means a good chance for strong/severe thunderstorms in those areas. Anvils will shear off toward the northwest, which likely makes for a cloudy late afternoon/early evening in the Tucson metro thus reducing storm chances. Converging outflows could change that however, and there should be a healthy amount of elevated CAPE to tap into assuming enough of a low-level kick. Tomorrow appears like a similar day that favors areas east and south of Tucson, although 500mb flow starts to shift a bit more northeasterly as the high repositions. This could help propagate of the higher terrain and sustain later into the evening hours. As we transition toward the weekend, the ridge weakens and shifts to our east allowing temperatures to trend back down. For Sunday and beyond, high temps should dip below normal. Deep moisture overspreads the region and afternoon dew points are forecast to remain in the lower 60s for many locales. This likely moves us into a regime more focus on flash flooding/wet microburst hazards. && .AVIATION...Valid through 21/00Z. Two rounds of isolated to scattered SHRA/TSRA are possible today with best chances south and east of KTUS. First round will be between roughly 19/21z-20/02z with the second overnight between 20/05z-20/09z. Storms will be more likely during the first round, especially at KOLS where a TEMPO has been included for lower cigs between 6k-8k ft and erratic, gusty winds up to 35-40 kts. Otherwise, clouds will remain at or above 10k ft with diurnal sfc winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Temperatures will remain several degrees above average the next few days with daily thunderstorm chances. Strong and erratic outflow winds from the stronger storms are expected. Afternoon Min RH will stay above 15% with good to excellent recoveries. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Howlett Aviation...Guillet Fire Weather....Guillet Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 19, 4:58 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
458 PM MST Tue Jul 19 2022
AZZ508-512-200045-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
458 PM MST Tue Jul 19 2022
...A strong thunderstorm will impact portions of east central Cochise
County through 545 PM MST...
At 457 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Rodeo, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of east central
Cochise County.
This includes Route 80 between mile markers 393 and 415.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3153 10927 3184 10933 3183 10905 3163 10905
TIME...MOT...LOC 2357Z 083DEG 9KT 3174 10911
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
AWHSpecial weather statement, Jul 19, 5:15 PM MST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
515 PM MST Tue Jul 19 2022
AZZ508-512-200100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
515 PM MST Tue Jul 19 2022
...A strong thunderstorm will impact portions of northeastern Cochise
County through 600 PM MST...
At 514 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Bowie, or 17 miles east of Willcox, moving southwest
at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Willcox, Chiricahua National Monument, Cochise and Kansas Settlement.
This includes the following highways...
Interstate 10 between mile markers 333 and 341, between mile markers
343 and 354, and mile marker 358 and near mile marker 364.
Route 181 between mile markers 55 and 64.
Route 186 between mile markers 327 and 359.
Route 191 between mile markers 58 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3238 10972 3224 10919 3189 10934 3210 11003
TIME...MOT...LOC 0014Z 028DEG 15KT 3222 10953
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AWHSpecial weather statement, Jul 19, 5:50 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
550 PM MST Tue Jul 19 2022
AZZ508-512-200130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
550 PM MST Tue Jul 19 2022
...A strong thunderstorm will impact portions of southeastern Cochise
County through 630 PM MST...
At 550 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles west of Cloverdale, or 22 miles northeast of Douglas, moving
southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of southeastern
Cochise County.
This includes Route 80 between mile markers 381 and 413.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3140 10905 3142 10946 3181 10922 3179 10905
TIME...MOT...LOC 0050Z 039DEG 13KT 3153 10921
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
AWHSpecial weather statement, Jul 19, 6:38 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
638 PM MST Tue Jul 19 2022
AZZ503-513-200215-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
638 PM MST Tue Jul 19 2022
...A strong thunderstorm will impact portions of southeastern Santa
Cruz County through 715 PM MST...
At 637 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Nogales International Airport, or 15 miles east of
Nogales. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kino Springs and Lochiel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3144 11081 3141 11059 3133 11059 3133 11084
TIME...MOT...LOC 0137Z 097DEG 3KT 3135 11068
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KGDSpecial weather statement, Jul 19, 7:27 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
727 PM MST Tue Jul 19 2022
AZZ503-507-508-513-200315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-
727 PM MST Tue Jul 19 2022
...A strong thunderstorm will impact portions of southwestern Cochise
and eastern Santa Cruz Counties through 815 PM MST...
At 727 PM MST, Doppler radar was tracking a strong thunderstorm near
Sierra Vista, moving west at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sierra Vista, Bisbee, Hereford, Whetstone, Huachuca City, Naco,
Elgin, Fort Huachuca, Parker Canyon Lake, Palominas, Charleston,
Canelo, Coronado National Memorial and Ramsey Canyon Preserve.
This includes the following highways...
Route 80 between mile markers 320 and 342.
Route 82 between mile markers 49 and 53.
Route 83 between mile markers 3 and 23.
Route 90 between mile markers 309 and 336.
Route 92 between mile markers 322 and 354.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3169 11059 3170 10988 3134 10991 3134 11056
TIME...MOT...LOC 0227Z 098DEG 14KT 3143 11027
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHLocal storm report, Jul 19, 7:35 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
735 PM MST TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 6 NNW PIRTLEVILLE 31.45N 109.60W
07/19/2022 COCHISE AZ EMERGENCY MNGR
POWER LINES DOWNED NEAR BISBEE DOUGLAS
AIRPORT. TIME ESTIMATED FROM RADAR.
&&
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:15 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 19, 5:20 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Jul 19, 5:34 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Jul 19, 5:50 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 19, 6:30 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Jul 19, 6:38 PM MST | Special Weather Statement | TWC | Santa Cruz | 37 min |
| Jul 19, 6:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Jul 19, 7:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 19, 8:04 PM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 116 min |
| Jul 19, 8:47 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Jul 19, 8:58 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 32 min |
| Jul 20, 12:51 PM MST | Special Weather Statement | TWC | Greenlee | 39 min |
| Jul 20, 1:31 PM MST | Special Weather Statement | TWC | Greenlee | 44 min |
| Jul 20, 1:54 PM MST | Excessive Heat Warning | TWC | Graham, Greenlee, Pima, Pinal | 54 hr |
| Jul 20, 2:15 PM MST | Special Weather Statement | TWC | Graham, Greenlee | 45 min |
| Jul 20, 2:59 PM MST | Special Weather Statement | TWC | Graham | 46 min |
| Jul 20, 3:44 PM MST | Special Weather Statement | TWC | Greenlee | 46 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.